MAUDE Adverse Event Report: EXACTECH, INC. EXACTECH; MINI HEADED FIXATION PIN REPLACED BY 201-78-15

EXACTECH, INC. EXACTECH; MINI HEADED FIXATION PIN REPLACED BY 201-78-15
Catalog Number 201-78-05
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported from ous that after use of pins in an orthopedic surgical case the head of the pins were noted to be broken.All pieces of the pins were accounted for, no pieces fell into the surgical site.The patient was stable after surgery.The representative was present at time of surgery.Multiple email requests were sent to the contacts for additional information.No further information has been provided by the contacts related to this event.1 of 2 mdrs for this event.
 
Additional Manufacturer Narrative
As a result of an fda inspection conducted in jan 2020, exactech, fei (b)(4), has committed to remediating 3 years of complaints (2017-2020).This mdr is being submitted as part of that remediation.Information was not provided for: pt.Info.Visual evaluation condition/findings (conducted with a 7x or l0x optical unless otherwise specified) - the fractured heads of the pins appear consistent with applying a bending moment to the proximal heads with the pin puller instrument.Tension was likely applied to the pin puller at an angle rather than axially as intended.The fractured pieces were not returned with the main bodies of the pins.All other aspects of the device appear unremarkable.Design-related issues: the design of the mini headed fixation pin has been in the field since 1999.Exactech is aware of (b)(4) similar complaint reports involving (b)(4) devices since 2008.The frequency of occurrence ranking scale is very low, therefore, this issue does not appear to be design related.Mfg-related issues: manufacturing related data could not be reviewed because no information regarding the manufacturing lots or serial numbers were provided.Corrective action is not required because the occurrence rate is "very low", and the risk is captured in the rmr.The broken pins reported were likely the result of applying a bending moment to the head of the pins with the pin puller, which allowed for the proximal rims to fracture.Ifu 700-096-181: instrument inspection: visually inspect the instruments for damage such as fractures; cracks; gouges; deformation; burrs; discoloration, corrosion, or rust; excessive component wear; nicks on cutting surfaces, missing or loose components; blockages in cannulae, cleaning holes or other cavities that cannot be removed via standard cleaning; worn or difficult to read markings/engravings; or other apparent damage.Check the function of mechanisms by actuating any levers, knobs, switches, connectors, sliding features, hinges, or other mechanical interface features.Ensure smooth operation of these features over their functional range of motion.If damage, wear, or non-functioning/poorly functioning mechanisms are found, do not use the instrument, and contact the sales representative or customer service for disposition.Ifu states: the surgeon shall become thoroughly familiar with the technique of implantation of the prostheses by: (1) appropriate reading of the literature, and (2) training in the operative skills and techniques required for surgery, and (3) reviewing information regarding use of instrumentation.It is a clinical standard of practice in the operating room that all instruments should be visually and functionally inspected before use, these guidelines are from standard association of peri-operative registered nurses (aorn) guidelines.Surgeons are to be familiar and knowledgeable with all instrumentation, devices and proficient with surgical techniques.These devices are used for treatment not diagnosis.Based on review of all available information, there is no evidence to reasonably suggest the reported event is related to any design issues.There was no reported patient adverse event due to the pin head fragments.An investigation was conducted; the broken pins reported were likely the result of applying a bending moment to the head of the pins with the pin puller, which allowed for the proximal rims to fracture.

Brand Name
EXACTECH
Common Device Name
MINI HEADED FIXATION PIN REPLACED BY 201-78-15
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66th ct.
gainesville FL 32563
Manufacturer Contact
kate jacobson
MDR Report Key13994827
Report Number1038671-2022-00352
Device Sequence Number5207222
Product Code LXH
UDI-Device Identifier10885862045195
UDI-Public10885862045195
Combination Product (Y/N)N
Initial Reporter CountrySN
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number201-78-05
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2018
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date11/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2018
Initial Report FDA Received Date04/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexMale